Wednesday, July 11, 2012

The Honeymoon Period

Honeymoons are usually associated with weddings, not with Diabetes.

But guess what. There is a honeymoon period in the management of Diabetes.(first a little lecture - my apologies but I have to explain this).

As the pancreas shuts down and stop producing insulin, the beta cells (in the pancreas that produce the insulin) are destroyed. As they are destroyed, the blood sugar in the body rises because the sugar is not getting into the cells and the person because tired, fatigued, thirsty, pees a lot, etc etc - all the symptoms my son had when he was diagnosed almost 4 weeks ago.

So the patient is diagnosed, the insulin is started and the pancreas can take a break, which it does. But within a few weeks, it starts producing insulin again. Not all the beta cells have yet been destroyed at this point - because there are still some beta cells in the pancreas that are working. When the pancreas starts working again, this is called the honeymoon period - and it can start anywhere from 2 to 4 weeks after diagnosis and after the insulin injections start.

The Beta cells are still being destroyed by the body's immune system. But while they are working, they want to help. So they do. As the beta cells in the pancreas die off, the natural insulin that is produced by the body drops and the injected amount has to go up to cover the natural drop off. The pancreas can continue like this for anywhere from 3 months to a year and sometimes it even goes as long as 18 months (but that may be mostly due to less cells destroyed at the time the diagnosis was made). But eventually all the beta cells from the pancreas have been destroyed and the body becomes reliant on injected insulin for the rest of its life.

As to why I wrote all that, it was to explain the inexplicable number of low BG's my son had yesterday.

I wrote earlier that exercise and insulin are in competition - they compete for the same sugars in the blood. Too much insulin takes the blood sugars out of the blood and into the cells. As does exercise. So while I am injecting insulin into my sons body, he appears to also be getting insulin from his pancreas - all of which dumps the sugar from his blood into his cells and his BG level drops or goes low.

He had a total of 4 lows yesterday. The first one was at lunchtime - but that was due to the exercise they do every morning at camp. The other 3 lows were all over a 3 hour period around dinner and bed time.

Everytime he has a low, it must corrected by a Juicebox, or by chewing on Dex4 Glucose tablets.

Last night at home, we were out of juice boxes and Dex4 tablets, but we did have some large Rocket candies as an emergency stash.

When you have to give glucose, it is best to give the equivalent of 1 serving of carbohydrates - which is 15 grams of Carbs - always written as CHO

 The Dex 4 tablets each have 4 grams of CHO so you have to eat 4 of them to get one serving.
125 mls of Juice is one serving of CHO - thats one full junior box or half of a standard 225 ml box (roughly).

On the wrapping of the large rocket candies, it says - 6g CHO per 2 candies.

Now for some reason, I must have been slightly panicking last night because of me doing the maths and not figuring out that if 2 candies are 6 grams, then 1 candy must be 3 grams. Therefore 15 grams of CHO means he needs to eat 5 candies.

I was not giving my son 5 rocket candies as I should have done. I only gave him 2 because I was doing the maths like this - 6g CHO times 2 candies = 12 grams. Good he can have 2 candies and thats close enough to one serving. I must have been panicking to think that 1 rocket candy has 6 grams of carbs in it!!

This first low was around dinner time. I managed to get his BG level back up above 4 and then I gave him his dinner insulin and his dinner.

2 hours later at bedtime, he was shaky again. More pokes and again his BG is low. I could not understand why.  So once again I gave him 2 large rocket candies (still thinking that each candy had 6 grams of CHO).

We got his BG level back up above 4 mmol/L and so he had his bedtime insulin injection and his snack and off to bed.

 45 minutes later after going to bed, he said he was shaky yet again. And once again his BG level was below 4.

I was muttering to myself, I have to get his numbers up, I have to get his numbers up.

By this time my husband had been out and purchased another packet of Dex4 tablets, so this time, I gave my son 3 Dex 4 tablets. Each Dex tab has 4 grams of CHO so 4 grams times 3 tabs is 12 grams. After 15 minutes when his BG was still too low, I broke a granola bar in half and gave him that to eat. Granola bars are what he usually snacks on during the day. They have 22 grams of CHO so half a bar was roughly 11 grams. That plus the Dex4 tabs he has just taken, should put his BG numbers back into a safe range.

Sure they did. My meter reader said 24 mmol/L  WTF? My husband said - numbers would not rise that fast. My son simply said, you better test again mom. So I did.

 This time his BG was 13 - which is higher than his target, but at least it means he wont go too low, too fast. So finally my son got to sleep. It was now almost 10 pm.

I went to bed at 1 am and gave him a prick just to reassure myself. His 1 am number was perfect - 6.6 mmol/L - right in the middle of the target.

So my husband and I now believe that the honeymoon period is kicking in, for our son to have so many lows in the space of just a few hours. 

We need to reduce his insulin that is injected in order to help the body's natural insulin to do its job for the next few months.

When the beta cells in the pancreas eventually die altogether, then we will need to bring the amounts of insulin we inject back up again.

No comments:

Post a Comment